Discussions that mention morphine

Pain Management board


recovering morphine physically depent person here.......Dr got caught for not keeping records up to date so he is no longer with this practice. New Dr. does not prescribe anything for pain except loratabs so I went c/t been 90 days now , thought I could manage the pain with otc pills..whew was I wrong pain is{ back} with a vengance. I have a tumor pressing on my lower spine which causes all kinds of pain. Now for the question :confused: could I take loratabs for the pain and some relief ? I don't won't anything real strong to put me in sleepy land again..:eek: and I don't won't to o/d either have heard of ppl doing that too.....:angel: Dee
Dear Deeraysmom,

Since Lortab is a somewhat limited short-term pain medicine, I tend to think that any relief you get would become frustrating due to the ups and downs a person gets with this type of medication. And, after realizing the relief you received with the morphine, I think you will be disappointed.

I can think of nothing but pure FURY when I think of the predicament you are in right now. The doctor was not keeping appropriate records? This is really absurd.

My suggestion would be to find a Pain Management Physician, who can keep better records AND has no problem with prescribing the appropriate pain medication you need.

SOAPBOX: There is nothing wrong with becoming dependent on a medication. There is a HUGE difference between dependency and addiction. It is perfectly OK to be treated--with opiates--for your pain!! END OF SOAPBOX.

I hope you find the relief you need. Please keep us up-to-date.

Sincerely,
Jon Sprague (Conductor)
[FONT="Comic Sans MS"][SIZE="3"][COLOR="Indigo"]If you have Medicaid, that should pay for your transportation to medical appts. Lots of people don't know about Medicaid Transport--but it's true--even if Medicaid is just a back up to Medicare!

Lortabs are short acting and therefore HIGHLY ADDICTIVE to the longterm chronic pain patient!!! You'd soon be eating them by the handful and getting no relief! You need an Extended Release form of whatever medication you use to avoid the "hitting the dosage ceiling" (where you have to keep increasing and increasing) effect. Oxycontin comes in Extended Release. Morphine has several Extended Release brands.

It's NORMAL for a pain patient to need to be gradually weaned off pain meds due to physical dependence. What ADDICTION consists of is seeking a "high" or a "rush", lying to your Doc, hoarding meds so you can take larger doses than prescribed to GET high--and wanting higher doses of MORE meds FREQUENTLY.

Sorry about your Doc. Most of us would be similarly SCREWED if something like that happened!

Mya[/FONT]
Thanks to all of you..but I'm on medicare and they want to pay for nothing. Pain is not constant but can be horrible at times ..maybe I just need alittle something when things get unbearable......:angel: Dee....Believe morphine was to strong......slepted all the time.
After 75 mg of morphine aday will anything help with the pain....:blob_fire :blob_fire :blob_fire :blob_fire
75 mgs of morphine a day is a small amount.How were you taking it ie:all at once or a different times during the day.If you have chronic pain then you need to be on sustained release opiates.....Dave:)
Hi Dee, 75 mgs of morphine really isn't that much stronger than 70 mgs of hydrocodone. Morphine is just the gold standard to which other pain meds are compared in strength. Oxycodone is stronger than morphine by about 50% mg to mg, Dilaudid is 3-7 times stronger, meth is 3-10 times stronger than morphine. The only ceiling you would hit is the amount of tylenol in hydrocodone products.

There is a chance that after 3 months and using them only when the pain is severe that you would get some relief for a while, It may be only be weeks before you need more that the safe amount due to tylenol or it may take months or years. It just depends on how frequently you use the med. They do make a low dose tylenol and hydro combination called Norco which is available as a generic.

Sleeping the days away isn't really what they shoot for as far as increasing the quality of your life. I understand most spinal tumors are benign, but you still need continued follow up and the time may come when it needs to be removed. I imagine you haven't had it /them removed due to potential risks, but when they start causing neurlologic impairment "bladder, bowel disfunction, loss of refelexes,etc" then the benefits of further damage to those nerves starts to outweigh the risk of surgery. Honestly if you think you could get buy with taking meds 3-4 days a week and skipping days in between, you maybe able to put it off needing an increase for a while, but if you have nerve impingement, the longer that goes on, the less likely surgery will relieve the pain caused by the impingement due to pain imprinting and the gateway theory.

I certainly wouldn't suffer when Hydro would have to work better than OTC meds untill you reach a point where you have to treat the problem more agressively. If you get to where you can only manage if your sedated most of the day, then quality of life is the bigger issue and that may make the risk of surgery worthwhile. How many years does anyone want to spend sleeping from dose after dose of meds?

I guess decades pass for addicts, but when dependence is the only issue, those are tough years to rationalize an existance where you can't function. There are also pyshcological factiors involved in treating chronic pain and knowing you have tumors on your spine that may progress. Understanding the goal of PM isn't to iradicate all pain, it's to allow you to function when you couldn't otherwise. Sleeping all day in't really functioning and learning to accept you have to live with some pain is just part of being a PM patient. Those that shoot for complete relief will end up crossing the line and landing on the other side of dependence. I would say yes, seek treatment. If hydro is what the doc uses, it's not going to turn you into an addict unless your taking it to deal with the emotional pain of being disabled or to numb yourslef from the pain of your life not turning out the way you wanted or expected. The meds won't relieve all pain without puttting you back in bed and needing ever increasing doses to do it.

Nobody expects to become disabled, so it's alot to deal with. A counselor, psychologis or psychiatrist would be someone you can tell the things that might upset or scare your family and friends. It's normal to feel depresseed, but it's not normal to act on it. If you have someone you can talk to and anyone in the medical field has a mind you can pick is only a plus.

An addict would use their DX as an excuse for unexctable behavior, where someone looking to function to their best ability is going to get sick of sleeping their life away as it falls apart around them. You just have to find a medium between over medicated and able to function to the best of your ability. Some days won't be good days, but anything stronger than apap will help for a while. For now it sounds like you can expect things to ease off after a flair. It's when things don't ease off and the bad days become constant you need to look at things more agressively.

Your not lacking medical insurance so a 30 mile drive really is a small price to pay if the pain is disabling. There are programs for the disabled as mentioned by others that will get you where you need to be. You just have to look into what your city or county offer and who to contact to get the ball rolling.

Personalyy I don't see the harm in using short acting meds if you have days when you are pain free or OTC meds manage it. Taking LA meds 24 /7 on days you don't have pain makes any med less effective when you take it when you do need it.

I would talk to the new doc and likely he will tell you when things reach a point when can't manage with hydro he will have to refer you to a specialist. Only your use can be used as a predictor as to how long you will get relief from a med before becoming tolerant and having to exceeed your a docs orders to get relief. You want to be upront with the new doc and if/when you reach that point let him know it's time rather than destroying a trust relationship by simply self medicating. If he thinks you have a problem with hydro, he may refer you to a PM doc that doesn't use opiates and uses differen't methods. That history of abuse can come back to haunt you even if the pain is very real. Even being a patient of a doc that was prosocuted can have a negative effect on his patients.

Take care, Dave
Thanks alot to all of you ....... to answer your question I was only taking 15 mg tablets ,4 to 5 times aday only to keep the pain dulled down. You see with 3 heart attacks and chf ,I couldn't take much at one time it would depress my respiratory system and I would have trouble breathing. I took alot of otc med's but they would make me sick.....Dr tried all types of meds before we found I could get relief and handle morphine but, he screwed up and now it looks like I am too.....lol. New Dr did try fentynal patches at 25 mg but they sent me to E.R..... breathing problems . Thanks for letting me vent maybe now I need a phys....:angel: Dee